Hail, Jerauld
- When
- July 1, 12:08 PM CST
- Where
- Jerauld County, 7.94 mi W of Wessington Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -98.730
Thunderstorms produced large hail and damaging winds across part of southeast South Dakota near and north of Interstate 90 during the afternoon of July 1st. Most of the damage from the severe weather and flash flooding was in Lake, Brookings, and Moody Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds across part of southeast South Dakota near and north of Interstate 90 during the afternoon of July 1st. Most of the damage from the severe weather and flash flooding was in Lake, Brookings, and Moody Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 8:00 AM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 AM CDT FRI JUL 1 2011 .UPDATE... MADE TWEAKS TO TODAY/S FORECAST TO ACOUNT FOR A SLIGHTLY SLOWER FROPA AND ARRIVAL OF SHOWERS/THUNDERSTORMS. ALTHOUGH THE PERSISTENT ACTIVITY TO THE WEST OF THE CWA HAS BEEN SLOW TO SHIFT EASTWARD THIS MORNING...EXPECT AN ACCELARATION AND EASTWARD PUSH OF THE CONVECTION TO BE NOTABLE BETWEEN 17Z AND 21Z...AS THE SHORTWAVE OVER WESTERN NEBRASKA KICKS EAST-NORTHEAST ACROSS THE AREA TODAY. CONTINUE TO ALLOCATE THE HIGHEST POPS /60 PERCENT/ BETWEEN THE HOURS OF 18Z AND 00Z. BY EARLY EVENING...MOST OF THE ACTIVITY SHOULD BE CONFINED TO NORTHWEST IA AND SW MN. ALSO TWEAKED WINDS AND TEMPERATURE TRENDS TO ACCOUNT FOR THE FROPA TIMING. && .PREV DISCUSSION... /ISSUED 330 AM CDT FRI JUL 1 2011/ CURRENTLY...UPPER WAVE VERY EVIDENT ON WATER VAPOR IMAGERY WITH ITS CENTER SPINNING NEAR CHEYENNE WY. AHEAD OF THE WAVE...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO BE FOUND THROUGHOUT CENTRAL AND WESTERN SD...AS WELL AS WESTERN NEB. THOSE AREAS ARE BEHIND THE COLD FRONT WITH COOLER MID LEVEL TEMPERATURES. AHEAD OF THE FRONT FOR MUCH OF OUR FORECAST AREA...700MB TEMPERATURES REMAIN AROUND +16C...UNABLE TO SUPPORT CONVECTION EXCEPT IN THE FAR REACHES OF OUR AREA. UPPER QG FORCING CONTINUES ITS TREND OF SHOWING THE SHORT WAVE MOVING SQUARELY ACROSS OUR FORECAST AREA TODAY. FRONTAL TIMING BETWEEN THE NAM AND GFS WERE VERY CLOSE. BUT AS MENTIONED IN THE AVIATION DISCUSSION BELOW...WINDS HAVE SHIFTED TO THE WEST OR NW ALREADY FROM I 29 AND WESTWARD DUE TO THE EARLIER CONVECTION WHICH PASSED ACROSS OUR WESTERN ZONES. IT IS PROBLEMATIC WHETHER THE WINDS WILL KICK AROUND TO THE SOUTH AGAIN OR NOT...AS THE REAL FRONT IS IN CENTRAL SD. OR...WILL SOME OF THESE WINDS STAY WESTERLY UNTIL THE UPPER SUPPORT ARRIVES. AT ANY RATE...THE COLD FRONT SHOULD BE CLEAR OF OUR FORECAST AREA BY 00Z SATURDAY. CHANCES FOR RAIN TODAY IS STILL LIKELY...MAINLY ALONG THE I 90 CORRIDOR AND POINTS NORTHWARD. HOWEVER UPSTREAM PROFILES ARE RATHER DRY SO WE ARE LIKELY NOT TO RECEIVE WIDESPREAD HEAVY AMOUNTS WITH THIS SYSTEM. THE PRECIPITATION WILL BE CONFINED PRIMARILY TO ALONG AND BEHIND THE FRONT WHERE MID LEVEL TEMPERATURES ARE COOLER. WITH THE ANTICIPATED SURFACE FRONTAL TIMING JUXTAPOSED NICELY WITH THE UPPER SUPPORT... THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ALONG AND EAST OF A SIOUX CITY TO WINDOM MINNESOTA LINE. CONCERNING TEMPERATURES...READINGS REALLY WILL NOT MOVE MUCH FOR SOME OF OUR NORTHERN ZONES...BUT ARE ANTICIPATED TO REACH THE MID 90S AGAIN AROUND STORM LAKE AND SIOUX CITY. ASIDE FROM EVENING THUNDERSTORMS FROM I 29 AND EASTWARD...THE REST OF THE TONIGHT PERIOD LOOKS QUIET AS THE SHORT WAVE PASSES QUICKLY EASTWARD. AFTER 00Z SATURDAY...THE ONLY LINGERING SEVERE WEATHER THREAT WILL PROBABLY BE IN OUR FAR SOUTHEASTERN ZONES. FOR SATURDAY WE ARE STILL LOOKING AT SEASONAL TEMPERATURES AS A SURFACE RIDGE OF HIGH PRESSURE MOVES ACROSS THE I 29 CORRIDOR. SATURDAY NIGHT AND SUNDAY MORNING STILL LOOK RATHER INTERESTING. THE COLD FRONT THAT PASSES THROUGH TODAY GETS BOTTLED UP BETWEEN I 80 AND I 70 TO OUR SOUTH...THE USUAL FRONTAL GRAVEYARD FOR THIS TIME OF YEAR. HOWEVER THE GFS AND ECMWF...AND EVEN THE NAM/GEM GLOBAL TO A CERTAIN DEGREE...SHOW A STRONG SHORT WAVE MOVING EASTWARD ACROSS OUR FORECAST AREA TO THE NORTH OF THE AFOREMENTIONED SURFACE STATIONARY FRONT. LOW LEVEL MOISTURE PICKS UP AGAIN AS THE SURFACE RIDGE NUDGES EASTWARD...SO CANNOT RULE OUT ELEVATED THUNDERSTORMS...ESPECIALLY ACROSS THE SW HALF OF OUR AREA. THIS ACTIVITY THEN MOVES EASTWARD SUNDAY MORNING ALONG THE MO RIVER AND I 29 CORRIDORS...BEFORE WANING SUNDAY AFTERNOON. WITH A GOOD CHANCE OF CONVECTION FIRING UP ALONG THE SURFACE FRONT TO OUR SOUTH...IT IS PROBLEMATIC WHETHER ANY STORMS WILL HAVE ANY WIDESPREAD HEAVY RAINFALL IN OUR FORECAST AREA. SO WITH THAT MUCH UNCERTAINTY...WILL LEAVE THE MENTION OF HEAVY RAIN OUT OF THE FORTHCOMING HWO...ALSO NOTING THAT THE LOW LEVEL JET/ MOISTURE TRANSPORT VECTORS ARE NOT OVERLY STRONG. TEMPERATURES WILL CONTINUE TO BE SEASONAL ON SUNDAY. THEN THE NEXT WAVE AFFECTS OUR AREA LATE SUNDAY NIGHT. THE GFS BEGAN TO SHOW THIS FEATURE YESTERDAY...AND NOW THE ECMWF HAS PICKED UP ON IT. THERE IS AN 850MB FRONT WITH STRONG BAROCLINICITY STACKED UP RIGHT ACROSS OUR FORECAST AREA. AS THE WAVE DIVES SOUTHEASTWARD DOWN THE EAST SIDE OF THE UPPER RIDGE...THERE APPEARS TO BE ENOUGH INTERACTION BETWEEN THE TWO FEATURES TO SPARK SOME THUNDERSTORMS MAINLY ALONG AND EAST OF THE I 29 CORRIDOR. WEST OF I 29...THE ATMOSPHERE MAY BE A BIT CAPPED OFF WITH 700MB TEMPERATURES PROGGED TO BE AROUND +12C IN THE JAMES VALLEY. SO LEFT ANY MENTION OF PRECIPITATION OUT OF OUR WESTERN ZONES FOR NOW. HUMIDITY RETURNS AGAIN EARLY NEXT WEEK. BUT THEN A COLD FRONT LIKELY MOVING ACROSS THIS AREA LATE MONDAY NIGHT AND TUESDAY SPARKING MORE CHANCES FOR RAINFALL...AND QUIETING THE HUMIDITY LEVELS DOWN ON WEDNESDAY. && .AVIATION.../ISSUED 330 AM CDT FRI JUL 1 2011/ GENERALLY VFR CONDITIONS EXPECTED THROUGH 02/12Z. EXCEPTIONS WOULD BE IN THE FORM OF SCATTERED TSRA WITH AND BEHIND COLD FRONT. FRONT SEEMS TO HAVE BEEN IN EFFECT FORCED EAST OVER CENTRAL PART OF AREA AND NEAR FSD WHERE IT WILL PROBABLY STAY UNTIL UPPER SUPPORT CATCHES UP WITH IT. THUNDERSTORMS ARE NOT EXPECTED TO PRODUCE MORE THAN VERY LOCALIZED AND BRIEF MVFR CEILINGS AND VISIBILITIES MAINLY EASTERN TWO THIRDS OF AREA BUT MAY PRODUCE LOCAL SURFACE GUSTS ABOVE 25 KNOTS. FRONT AND ANY THUNDERSTORMS SHOULD MOVE SOUTHEAST OF AREA BY 02/06Z. / WILLIAMS && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT FRI JUL 01 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1042 AM CDT FRI JUL 01 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BECOME POSSIBLE THROUGHOUT THE DAY. A BROKEN LINE OF THUNDERSTORMS WILL PRODUCE ISOLATED SEVERE THUNDERSTORMS IN CENTRAL SOUTH DAKOTA THROUGH EARLY AFTERNOON WITH THE MAIN THREATS WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. BY MID AFTERNOON STRONGER THUNDERSTORMS WILL BE POSSIBLE EAST OF THE JAMES RIVER VALLEY WHERE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. THE MAIN THREAT SHOULD OCCUR BEFORE 800 PM CDT. FLOODING... THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE. ELSEWHERE...PARTS OF THE BIG SIOUX...LITTLE SIOUX...AND DES MOINES RIVERS REMAIN IN FLOOD. BUT MANY PORTIONS OF THESE RIVERS WILL FALL BELOW FLOOD STAGE THIS WEEKEND AND NEXT WEEK IF NO HEAVY RAIN IS RECEIVED. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT AND SUNDAY MORNING BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
10 thunderstorm wind, 8 hail, 2 flash flood. Local standard time, as filed.
Large hail damaged siding and shingles, cracked windows, and dented vehicles. The hail also caused crop damage. The amount of property and crop damage was not known.
Thunderstorm winds caused tree damage, including several branches blown down.
Large hail stripped leaves off trees, dented vehicles, and caused an unknown amount of crop damage.
Large hail, in combination with heavy rain, caused damage to soybean crops.
Large hail dented vehicles and caused crop damage. The amount of property and crop damage was not known.
Heavy rain of around 2 1/2 inches in less than a half hour caused flooding of streets in Madison and of roads and fields in rural areas, including South Dakota Highway 34 a little west of Junius. Damage to soybean crops from the flooding and accompanying hail was reported on the west side of Lake Herman, and additional crop damage was suspected from the flooding. The heavy rain fell on ground which was already saturated.
Thunderstorm winds caused widespread tree damage, including several trees uprooted or flattened, and others snapped a few feet above the ground. The winds also destroyed a 60 foot by 90 foot shed. Several homes and vehicles were damaged, including a car crushed by a tree and a garage heavily damaged by a falling tree. The winds caused damage to power lines and poles, both directly and from wind blown debris, with a resulting power outage in most of Wentworth.
Large hail dented a few vehicles and caused crop damage. The amount of property and crop damage was not known.
Thunderstorm winds caused tree damage.
Thunderstorm winds flattened a Morton building.
Thunderstorm winds blew over 4 semi-trailer trucks and a camper at the Flandreau exit of Interstate 29.
Thunderstorm winds caused tree damage, including several trees blown down.
Thunderstorm winds caused widespread tree damage in Flandreau, including numerous trees uprooted or snapped. Several homes and vehicles were damaged, mostly by falling trees or tree debris. A large camper in the city park was overturned. The winds and tree debris also damaged power lines, causing a power outage. Tree debris blocked numerous roads in and near town. Damage to the city's electrical system alone was later estimated at $125,000.
Heavy rain caused flash flooding of several streets in and near Brookings. Several vehicles stalled on the flooded roads, and a few were floated.
Thunderstorm winds caused widespread tree damage, including numerous trees blown down. Several houses and garages were damaged by tree debris, and the winds blew shingles off roofs. The winds damaged siding and roofs. Power lines and poles were blown down, resulting in a power outage. Several streets in Elkton were blocked by trees.
Thunderstorm winds caused tree damage, including several trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332901, 332904, 332905, 332906, 333692, 332917, 332907, 332925, 332927, 332940, 332951, 332952, 332989, 332956, 332957, 332964, 332967, 332970, 332972, 332974.